Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 21, 2023, 10:07 PM CDT for Swisher County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2023, 10:07 PM CDT (03:07 UTC)
- Expired
- May 22, 2023, 12:00 AM CDT
- In force
- 113 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Swisher County, TX
The radar
The Amarillo radar (KAMA), 78 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 21, 6:38 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 21, 6:38 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 638 PM CDT Sun May 21 2023 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 239 PM CDT Sun May 21 2023 Deeper cumulus clouds have already begun to develop across eastern New Mexico along a weak surface trough. Dewpoints are around the low to mid 50s with south southeast winds and temperatures in the mid 70s. Weak showers and a few thunderstorms may attempt to develop this afternoon near the New Mexico border and move northeast. However, instability is weak this afternoon with MLCAPE values around 500 J/kg and with little to no forcing aloft effective shear is less than 20 knots. Thus anything this afternoon that develops will be of pulse-like nature and remain below severe limits. A shortwave aloft near the Four Corners region will traverse southeast towards West Texas this evening and be the focal point for additional storm development tonight. Satellite imagery shows some initial storm development along the higher terrain of New Mexico with this wave. The storms will move eastward through tonight and onto the Caprock. The best instability of the day will be across the Caprock this evening with MLCAPE values of 500-1000 J/kg. Late tonight, the low level jet will also pick up and help to increase the less than 20 knot effective shear to around 30 to 35 knots. This will support thunderstorms capable of small hail with locally damaging wind gusts. In addition, any thunderstorm that develops will be capable of heavy rainfall with localized flash flooding concerns. As the storms move off the Caprock late tonight, the instability will weaken and so will the storms. Lingering clouds through the night will help to insolate overnight temperatures in the mid to upper 50s. Tomorrow, temperatures will warm into the upper 70s to lower 80s with a weak dryline setting up across the Caprock from approximately Dimmitt to Brownfield. Dewpoints ahead of the dryline will be in the mid to upper 50s. This area will be the focus for thunderstorm development tomorrow afternoon. MLCAPE values are around 2000 J/kg and the flow aloft becomes a bit stronger with a weak disturbance at the base of the shortwave over the Central Plains. Thus effective shear will be around 30 to 40 knots and will support thunderstorm development with initially large hail and gusty winds during the afternoon hours. && .LONG TERM... (Monday night through next Saturday) Issued at 239 PM CDT Sun May 21 2023 CAMs indicate that thunderstorms that form Monday afternoon and evening will congeal into an MCS and move southeast through the forecast area late in the evening and overnight with the best chance of rain and thunderstorms in the southeast Texas Panhandle and the eastern Rolling Plains. Damaging wind gusts will be the main severe weather threat associated with the MCS but a tornado cannot be ruled out as the low-level jet increases overnight. H500 winds will turn to the northwest on Tuesday as a shortwave ridge amplifies and moves east towards the region. S/SE surface flow on Tuesday will continue to advect moisture into the region with dewpoints forecast to be in the 50s and 60s east of a dryline progged to be east of the TX/NM border. Despite minimal large scale ascent, scattered thunderstorms are expected to form along the dryline in the afternoon and evening with minimal CIN to overcome. Thunderstorms that form along the dryline could pose a large hail and strong wind threat in an environment characterized by moderate instability and sufficient wind shear for supercell thunderstorms. Model guidance also indicates another chance of thunderstorms over the northeast areas of the forecast area later that evening and overnight as storms in western New Mexico and the northwest TX Panhandle possibly congeal into another nocturnal MCS as the low- level jet intensifies. The upper level ridge axis is expected to remain overhead through Friday with S/SE surface flow and a chance of thunderstorms each day through Saturday. Forecast soundings for Wednesday show that capping may be too strong to overcome for afternoon/evening convection due to easterly surface winds and cooler surface temperatures. By Saturday the ridge is forecast to breakdown as an upper level trough approaches the region which will open the door for perhaps a more significant severe weather threat as deep layer shear increases. && .AVIATION... (00Z TAFS) Issued at 637 PM CDT Sun May 21 2023 VFR will persist through the forecast period. Showers and thunderstorms may be in the vicinity of all three terminals this evening and into the overnight hours. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....17 AVIATION...55
Hazardous weather outlook, May 21, 2:36 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 236 PM CDT Sun May 21 2023 TXZ021>044-221945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 236 PM CDT Sun May 21 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorms are expected across the Caprock and portions of the Rolling Plains late this afternoon through tonight. The combination of slow storm motion and heavy rainfall may result in localized flash flooding, especially on the Caprock. Gusty winds and small hail are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are likely tomorrow and tomorrow night with the best chances in the southeast Texas Panhandle and the eastern Rolling Plains. Some storms may be severe with damaging winds and large hail as the main threat but a tornado or two cannot be ruled out. Daily chances for thunderstorms continue Tuesday through Saturday. Storms could be severe with damaging winds, large hail, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 21, 5:15 PM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Lubbock TX
515 PM CDT Sun May 21 2023
TXZ039-040-212300-
Terry TX-Yoakum TX-
515 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of Terry and east
central Yoakum Counties through 600 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Tokio, or 14 miles west of Brownfield, moving
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brownfield, Tokio, Meadow and Wellman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10254 3311 10273 3335 10254 3335 10211
3296 10233
TIME...MOT...LOC 2215Z 297DEG 15KT 3322 10252
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
55Special weather statement, May 21, 6:00 PM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Lubbock TX
600 PM CDT Sun May 21 2023
TXZ040-212345-
Terry TX-
600 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of southern Terry
County through 645 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Brownfield, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brownfield and Wellman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10259 3301 10259 3326 10244 3322 10208
3296 10208
TIME...MOT...LOC 2300Z 312DEG 14KT 3312 10240
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
55Special weather statement, May 21, 7:02 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
702 PM CDT Sun May 21 2023
TXZ029-220045-
Hale TX-
702 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of northeastern Hale
County through 745 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hale Center, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plainview, Hale Center and Seth Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3402 10191 3420 10190 3429 10157 3397 10157
TIME...MOT...LOC 0002Z 271DEG 12KT 3407 10184
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
55Special weather statement, May 21, 7:47 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Lubbock TX
747 PM CDT Sun May 21 2023
TXZ022-023-220115-
Swisher TX-Castro TX-
747 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of northeastern Castro
and northwestern Swisher Counties through 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hart, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Happy and Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10185 3445 10181 3446 10211 3475 10217
TIME...MOT...LOC 0047Z 257DEG 12KT 3455 10205
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
55Local storm report, May 21, 9:09 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
909 PM CDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST 3 WSW AIKEN 34.13N 101.57W
05/21/2023 M59 MPH HALE TX MESONET
MEASURED BY THE TTU WEST TEXAS MESONET
&&
EVENT NUMBER LUB2300287
JDVSpecial weather statement, May 21, 9:44 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Lubbock TX
944 PM CDT Sun May 21 2023
TXZ023-220315-
Swisher TX-
944 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of central Swisher
County through 1015 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tulia, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tulia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3448 10183 3462 10184 3467 10161 3445 10160
TIME...MOT...LOC 0244Z 261DEG 7KT 3453 10177
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
55The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:02 PM CDT | Special Weather Statement | LUB | Hale | 43 min |
| May 21, 7:17 PM CDT | Areal Flood Advisory | LUB | Hale | 2 hr |
| May 21, 7:47 PM CDT | Special Weather Statement | LUB | Swisher | 28 min |
| May 21, 8:38 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale | 37 min |
| May 21, 9:43 PM CDT | Areal Flood Advisory | LUB | Swisher | 24 min |
| May 21, 9:44 PM CDT | Special Weather Statement | LUB | Swisher | 31 min |
| May 21, 10:10 PM CDT | Special Weather Statement | LUB | Swisher | 50 min |
| May 22, 2:43 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 62 min |
| May 22, 3:11 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 64 min |
| May 22, 3:27 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 63 min |
| May 22, 3:28 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 32 min |
| May 22, 3:39 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 66 min |
| May 22, 4:04 PM CDT | Areal Flood Advisory | LUB | Floyd, Hale | 2 hr |
| May 22, 4:14 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 61 min |
| May 22, 4:25 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 65 min |
| May 22, 4:36 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 26 min |
| May 22, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 62 min |
| May 22, 4:57 PM CDT | Areal Flood Advisory | LUB | Briscoe, Floyd, Swisher | 61 min |
| May 22, 5:15 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 60 min |
| May 22, 5:19 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle, Hall, Motley | 78 min |
| May 22, 5:20 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 55 min |
| May 22, 5:28 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 49 min |
| May 22, 5:33 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 57 min |
| May 22, 6:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent, Lubbock | 63 min |
| May 22, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 48 min |
| May 22, 6:59 PM CDT | Areal Flood Advisory | LUB | Lubbock | 64 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.